NORTH CHARLESTON, S.C. (WCBD) – The Charleston County Coroner shared an emotional message on Thursday amid a rise in drug overdoses this year.
“We have lost way too many of our citizens, our family, our friends, and that is continuing to happen at really unprecedented numbers,” said Charleston County Coroner Bobbi Jo O’Neal.
O’Neal said the past two weeks have been particularly difficult, with 13 people dead from suspected drug overdoses. That number includes a pair of brothers and a pair of sisters.
“Our family and our community are losing too many people and I know how that feels. I lost my 19-year-old son,” said Nanci Steadman Shipman, the Executive Director of WakeUp Carolina.
Steadman Shipman joined the coroner on Thursday to urge people to take advantage of resources like the opioid overdose reversal drug, Narcan, and fentanyl test strips.
“So, what I know right now is that we’ve seen a number of cases recently, where we believe the users have a different drug of choice. Maybe their drug of choice is cocaine. I am telling you now if you are a user, listen to me, it is mixed with other drugs,” O’Neal said while holding up a fentanyl test strip.
So far this year, the coroner said there have been 187 drug overdose deaths in Charleston County, which is over 15% more than last year. The City of Charleston’s numbers mirrored that increase as well.
According to Deputy Chief Jack Weiss with the Charleston Police Department, they believe there have been 51 suspected-overdose deaths in the city this year.
“I believe it’s because fentanyl is in everything. A lot of people that don’t understand what fentanyl is, it’s a manmade chemical. It takes eight grains of fentanyl to cause somebody to overdose, that would be the equivalent of eight little pieces of salt,” Deputy Chief Weiss explained.
A common misconception is the issue is only affecting young people, when O’Neal said the age range of this year’s death toll is 20 to 78. She said the overdoses are happening in every demographic in every jurisdiction.
The coroner also warned people to avoid letting their loved ones “sleep it off.” O’Neal said family members will often report hearing their relative make an unusual snoring sound after using, which she said means they are dying. She urged people to try and wake up the person and call 911, as well as administer Narcan.
“It is my goal as the Charleston County Coroner to prevent deaths. I’m trying to prevent you from coming to the coroner’s office,” O’Neal said.
To find Narcan distribution sites, click here.